Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Buffalo, NY

August 1, 2005Jefferson County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 1, 2005, 3:44 PM EDT for Jefferson County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 3:44 PM EDT (19:44 UTC)
Expired
Aug 1, 2005, 4:45 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 40 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 011945
SVRBUF
NYC045-012045-
/O.NEW.KBUF.SV.W.0047.050801T1944Z-050801T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL NEW YORK

* UNTIL 445 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  ANOTHER SEVERE THUNDERSTORM OVER CAPE VINCENT...MOVING SOUTHEAST   
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEXTER BY 355 PM EDT...
  SACKETS HARBOR BY 400 PM EDT...
  ADAMS CENTER BY 410 PM EDT...
  ADAMS BY 415 PM EDT...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4389 7577 4385 7585 4370 7578 4371 7597
      4387 7615 4394 7613 4399 7605 4398 7621
      4398 7621 4402 7612 4407 7616 4405 7627
      4404 7619 4397 7626 4407 7632 4405 7635
      4417 7619

$$

NIZIOL
2 follow-up statements
000 
WWUS51 KBUF 012017
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
413 PM EDT MON AUG 1 2005

NYC045-012045-
/O.CON.KBUF.SV.W.0047.000000T0000Z-050801T2045Z/
JEFFERSON NY-
413 PM EDT MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
JEFFERSON COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
SACKETS HARBOR...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADAMS BY 420 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED NEAR SACKETS HARBOR.  
PILLAR POINT HAS REPORTED TREES DOWN.  THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

HAIL UP TO 1.00 INCH IN DIAMETER HAS BEEN REPORTED IN SACKETS HARBOR 
AND NEARLY AN INCH IN DIAMETER IN CHAUMONT. IF YOU ARE IN THE PATH 
OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4389 7577 4385 7585 4370 7578 4371 7597
      4387 7615 4394 7613 4399 7605 4398 7621
      4398 7621 4402 7612 4407 7616 4405 7627
      4404 7619 4397 7626 4407 7632 4405 7635
      4417 7619

$$

ZAFF
000 
WWUS51 KBUF 012041
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
441 PM EDT MON AUG 1 2005

NYC045-012051-
/O.EXP.KBUF.SV.W.0047.000000T0000Z-050801T2045Z/
JEFFERSON NY-
441 PM EDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY EXPIRES AT
445 PM EDT...

AT 441 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4389 7577 4385 7585 4370 7578 4371 7597
      4387 7615 4394 7613 4399 7605 4398 7621
      4398 7621 4402 7612 4407 7616 4405 7627
      4404 7619 4397 7626 4407 7632 4405 7635
      4417 7619

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:44 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 1, 2:44 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
244 PM EDT MON AUG 1 2005

.SYNOPSIS...

ANOTHER SPELL OF SULTRY HOT HUMID WX UNDERWAY AND WILL CONTINUE FOR
MOST OF THE WEEK. SOME CONVECTION POSSIBLE FOR AWHILE THIS EVENING
WITH BEST CHANCES EAST OF LK ONTARIO AND POSSIBLY FINGER
LAKES...OTHERWISE MAINLY DRY WITH JUST ISOLD ACTIVITY POSSIBLE
TUES-WED. NEXT COLD FRONT DUE EARLY-MIDDAY FRI WITH MORE WIDESPREAD
SHOWERS/THUNDERSTORMS...THEN CLEARING OUT AND LESS HUMID LATER FRI
LEADING TO ANOTHER FINE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

WESTERN AREAS REALLY COOKING AGAIN THIS AFTERNOON AND DEW PTS
POOLING SIGNIFICANTLY...INTO L70S BUF-YHM AND ALSO ART AND ST LAWR
VALLEY. EARLIER ACTIVITY UP BY GEORGIAN BAY HAS FIZZLED AS IT MOVED
SE...AS FAIRLY STRONG CAP EXISTS ACROSS SRN ONTARIO AND FAR WESTERN
NY. BUT WILL NEED TO KEEP AN EYE ON ANY DEVELOPMENT NEXT FEW HOURS
ALONG LAKE BREEZE BOUNDARIES ACROSS NIAG PENINSULA AND ESP GENESEE
VALLEY. THE CAP IS WEAKER FURTHER EAST...AND CONVECTION FIRING NORTH
OF KINGSTON MAY STRENGTHEN AS IT DROPS SE ACROSS JEFF/LEWIS NEXT FEW
HOURS. SOME SEVERE POTENTIAL HERE. WILL CARRY CHC POPS INTO THE
EVENING FROM ABOUT GEN VALLEY EAST...AND KEEP JUST SLGT CHC FURTHER
WEST.

FORECAST PRETTY MUCH UNCHANGED WITH A PERIOD OF HEAT AND HUMIDITY
TUES-THURS. STRONG RIDGE AXIS REMAINS TO OUR WEST...WITH PRETTY GOOD
NW FLOW ALOFT OVER NORTHEASTERN U.S. SEVERAL SHORT WAVES WILL RIPPLE
ALONG THIS FLOW WITH ENHANCED CHANCES OF TSTORMS...BUT TIMING WILL
BE DIFFICULT. OUR AREA IS ON THE EDGE...WITH BETTER CHANCES OVER ST
LAWR VALLEY AND ERN NY TUES...WHILE CAP TENDS TO STRENGTHEN OVER
WEST. WILL CARRY 20 POPS WEST AND 30 NORTHEAST ON TUES...DROPPING TO
10-15 POPS BY THURS AS RIDGE BUILDS EAST. MET TEMPS LOOK
BETTER...WITH 850S OF 17-19C SUPPORTING NR 90 AWAY FROM LAKE
INFLUENCES. THURS SHOULD BE WARMEST DAY WITH LIGHTER WINDS.

MODELS IN GOOD AGREEMENT WITH PUSHING NEXT COLD FRONT ACROSS OUR
REGION FRI MORNING FROM ABOUT 10-16Z. THIS IS NOT PRIME TIME FOR
CONVECTION...BUT WE SHOULD GET A SHOT OF SHOWERS AHEAD AND WITH THE
FRONT. WILL INCREASE POPS TO 40 LATE THURS NT AND FRI
MORNING...DRYING IT OUT FROM WEST TO EAST IN AFTERNOON. COMFORTABLE
WX TO FOLLOW.

&&

.LONG TERM (SATURDAY THROUGH MONDAY)...

PLEASANT WX WITH HIGH PRESSURE NEXT WEEKEND...FOLLOWED HPC GRAPHICS
WITH SEASONABLE TEMPS (80/60) AND NIL POPS. WILL BRING CHC POPS IN
MONDAY AHEAD ON NEXT FRONT.

&&

.AVIATION...

GENERALLY VFR CONDITIONS NEXT 24 HOURS WITH ISOLD TSTMS PSBL...BEST
CHC AT KROC AND ESPECIALLY KART THIS AFTERNOON.

&&

.MARINE...

MODERATE WEST TO SOUTHWEST WINDS THIS AFTERNOON WILL BECOME LIGHT
SOUTHERLY TONIGHT AND SOUTHWEST AGAIN TUES. NO ADVISORIES.

&&

.CLIMO...

BUFS JULY AVG TEMP OF 75.0 MAKES IT THE WARMEST JULY IN 50 YRS AND
3RD WARMEST EVER. THIS ALSO COMBINES WITH A VERY WARM JUNE TO MAKE
IT THE WARMEST JUNE-JULY COMBO EVER IN BUFFALO. ROC WAS NOT QUITE AS
WARM BUT ENOUGH FOR THEIR WARMEST JUNE-JULY COMBO IN 32 YRS. MORE IN
CLMS ISSUED EARLIER ON ON CLIMATE SECTION OF OUR WEBSITE.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SYNOPSIS/SHORT TERM/CLIMO...MCLAUGHLIN
LONG TERM/AVIATION/MARINE...NIZIOL

NWS ON THE WEB AT WWW.WEATHER.GOV/BUFFALO
Hazardous weather outlook, Aug 1, 5:36 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
536 AM EDT MON AUG 1 2005

LEZ020-040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-
020935-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
536 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:40 PM EDTSevere Thunderstorm WarningBUFJefferson65 min
Aug 1, 2:46 PM EDTSpecial Marine WarningBUF59 min
Aug 1, 3:27 PM EDTSpecial Marine WarningBUF33 min
Aug 1, 4:24 PM EDTSevere Thunderstorm WarningBUFOswego53 min
Aug 1, 4:49 PM EDTTornado WarningBUFLewis27 min
Aug 1, 5:11 PM EDTSevere Thunderstorm WarningBUFLewis36 min
Aug 1, 6:27 PM EDTSpecial Marine WarningBUF33 min
Aug 1, 6:50 PM EDTSevere Thunderstorm WarningBUFNiagara40 min
Aug 1, 7:28 PM EDTSevere Thunderstorm WarningBUFNiagara49 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.